Neurol India Home 
 

INDIAN PERSPECTIVE
Year : 2009  |  Volume : 57  |  Issue : 2  |  Page : 119--125

Neurology of acute organophosphate poisoning

Gagandeep Singh1, Dheeraj Khurana2 
1 Department of Neurology, Dayanand Medical College, Ludhiana, India
2 Department of Neurology, Postgraduate Institute of Medical Education and Research, Chandigarh, India

Correspondence Address:
Gagandeep Singh
Department of Neurology, Dayanand Medical College, Ludhiana - 141 001, Punjab
India

Acute organophosphate (OP) poisoning is one of the most common poisonings in emergency medicine and toxicological practice in some of the less-developed nations in South Asia. Traditionally, OP poisoning comes under the domain of emergency physicians, internists, intensivists, and toxicologists. However, some of the complications following OP poisoning are neurological and involve neurologists. The pathophysiological basis for the clinical manifestations of OP poisoning is inactivation of the enzyme, acetylcholinesterase at the peripheral nicotinic and muscarinic and central nervous system (CNS) nerve terminals and junctions. Nicotinic manifestations occur in severe cases and late in the course; these comprise of fasciculations and neuromuscular paralysis. There is a good correlation between the electrophysiological abnormalities and the severity of the clinical manifestations. Neurophysiological abnormalities characteristic of nicotinic junctions (mainly neuromuscular junction) dysfunction include: (1) single, supramaximal electrical-stimulus-induced repetitive response/s, (2) decrement-increment response to high frequency (30 Hz) repetitive nerve stimulation (RNS), and (3) decremental response to high frequency (30 Hz) RNS. Atropine ameliorates muscarinic manifestations. Therapeutic agents that can ameliorate nicotinic manifestations, mainly neuromuscular, are oximes. However, the evidence for this effect is inconclusive. This may be due to the fact that there are several factors that determine the therapeutic effect of oximes. These factors include: The OP compound responsible for poisoning, duration of poisoning, severity of poisoning, and route of exposure. There is also a need to study the effect of oximes on the neurophysiological abnormalities.


How to cite this article:
Singh G, Khurana D. Neurology of acute organophosphate poisoning.Neurol India 2009;57:119-125


How to cite this URL:
Singh G, Khurana D. Neurology of acute organophosphate poisoning. Neurol India [serial online] 2009 [cited 2020 Aug 13 ];57:119-125
Available from: http://www.neurologyindia.com/article.asp?issn=0028-3886;year=2009;volume=57;issue=2;spage=119;epage=125;aulast=Singh;type=0